By Topic

Automatic Control, IEEE Transactions on

Issue 3 • Date April 2008

Filter Results

Displaying Results 1 - 25 of 34
  • Table of contents

    Publication Year: 2008 , Page(s): C1 - C2
    Save to Project icon | Request Permissions | PDF file iconPDF (40 KB)  
    Freely Available from IEEE
  • IEEE Transactions on Automatic Control publication information

    Publication Year: 2008 , Page(s): C2
    Save to Project icon | Request Permissions | PDF file iconPDF (38 KB)  
    Freely Available from IEEE
  • Scanning the issue

    Publication Year: 2008 , Page(s): 641 - 642
    Save to Project icon | Request Permissions | PDF file iconPDF (36 KB) |  | HTML iconHTML  
    Freely Available from IEEE
  • Exponential Stabilization of a Rayleigh Beam Using Collocated Control

    Publication Year: 2008 , Page(s): 643 - 654
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (224 KB) |  | HTML iconHTML  

    We consider a hinged elastic beam described by the Rayleigh beam equation on the interval [0,pi]. We assume the presence of two sensors: one measures the angular velocity of the beam at a point xi epsiv [0,pi] and the other measures the bending (curvature) of the beam at the same point. (If xi = 0 or xi = pi, then the second output is not needed.) The corresponding operator semigroup is unitary on... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Network-Based {{cal H}}_{!!!\infty } Output Tracking Control

    Publication Year: 2008 , Page(s): 655 - 667
    Cited by:  Papers (116)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (461 KB) |  | HTML iconHTML  

    This paper is concerned with the problem of Hinfin output tracking for network-based control systems. The physical plant and the controller are, respectively, in continuous time and discrete time. By using a sampled-data approach, a new model based on the updating instants of the holder is formulated, and a linear matrix inequality (LMI)-based procedure is proposed for designing state-f... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal Control of Underactuated Nonholonomic Mechanical Systems

    Publication Year: 2008 , Page(s): 668 - 682
    Cited by:  Papers (18)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (572 KB) |  | HTML iconHTML  

    In this paper, we use an affine connection formulation to study an optimal control problem for a class of nonholonomic, underactuated mechanical systems. In particular, we aim to minimize the norm-squared of the control input to move the system from an initial to a terminal state. We consider systems evolving on general manifolds. The class of nonholonomic systems we study in this paper includes, ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization and Destabilization of Nonlinear Differential Equations by Noise

    Publication Year: 2008 , Page(s): 683 - 691
    Cited by:  Papers (26)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (173 KB) |  | HTML iconHTML  

    This paper considers the stabilization and destabilization by a Brownian noise perturbation that preserves the equilibrium of the ordinary differential equation x'(t) = f(x(t)). In an extension of earlier work, we lift the restriction that f obeys a global linear bound, and show that when f is locally Lipschitz, a function g can always be found so that the noise perturbation g(X(t)) dB(t) either s... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal Multi-Agent Coordination Under Tree Formation Constraints

    Publication Year: 2008 , Page(s): 692 - 705
    Cited by:  Papers (6)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (521 KB) |  | HTML iconHTML  

    This paper presents a framework for studying the centralized optimal multi-agent coordination problem under tree formation constraints. The geodesic equations characterizing the optimal coordinated motions are derived in a suitably chosen coordinate system for general tree formation constraints. The solutions to these equations, however, may fail to be optimal once extended beyond certain points c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization of Planar Collective Motion With Limited Communication

    Publication Year: 2008 , Page(s): 706 - 719
    Cited by:  Papers (113)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (403 KB) |  | HTML iconHTML  

    This paper proposes a design methodology to stabilize relative equilibria in a model of identical, steered particles moving in the plane at unit speed. Relative equilibria either correspond to parallel motion of all particles with fixed relative spacing or to circular motion of all particles around the same circle. Particles exchange relative information according to a communication graph that can... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic Output Feedback Control of Switched Linear Systems

    Publication Year: 2008 , Page(s): 720 - 733
    Cited by:  Papers (63)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (468 KB) |  | HTML iconHTML  

    This paper is devoted to stability analysis and control design of switched linear systems in both continuous and discrete-time domains. A particular class of matrix inequalities, the so-called Lyapunov--Metzler inequalities, provides conditions for open-loop stability analysis and closed-loop switching control using state and output feedback. Switched linear systems are analyzed in a general frame... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Smooth Lyapunov Functions for Hybrid Systems Part II: (Pre)Asymptotically Stable Compact Sets

    Publication Year: 2008 , Page(s): 734 - 748
    Cited by:  Papers (51)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (276 KB) |  | HTML iconHTML  

    It is shown that (pre)asymptotic stability, which generalizes asymptotic stability, of a compact set for a hybrid system satisfying mild regularity assumptions is equivalent to the existence of a smooth Lyapunov function. This result is achieved with the intermediate result that asymptotic stability of a compact set for a hybrid system is generically robust to small, state-dependent perturbations.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Effective Capacity and QoS for Wireless Scheduling

    Publication Year: 2008 , Page(s): 749 - 761
    Cited by:  Papers (38)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (577 KB) |  | HTML iconHTML  

    Multiuser scheduling in a wireless context, where channel state information is exploited at the base station, can result in significant throughput gains to users. However, when QoS constraints are imposed (in the form of overflow probabilities), the benefits of multiuser scheduling are not clear. In this paper, we address this question for independent and identically distributed ON-OFF channel mod... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algebraic Necessary and Sufficient Conditions for the Controllability of Conewise Linear Systems

    Publication Year: 2008 , Page(s): 762 - 774
    Cited by:  Papers (18)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (235 KB) |  | HTML iconHTML  

    The problem of checking certain controllability properties of even very simple piecewise linear systems is known to be undecidable. This paper focuses on conewise linear systems, i.e., systems for which the state space is partitioned into conical regions and a linear dynamics is active on each of these regions. For this class of systems, we present algebraic necessary and sufficient conditions for... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Flatness-Based Control of a Single Qubit Gate

    Publication Year: 2008 , Page(s): 775 - 779
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (211 KB) |  | HTML iconHTML  

    This work considers the open-loop control problem of steering a two-level quantum system from any initial to any final condition. The model of this system evolves on the state space , having two inputs that correspond to the complex amplitude of a resonant laser field. A symmetry preserving flat output is constructed using a fully geometric construction and quaternion computations. Simulation resu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Global Random Optimization by Simultaneous Perturbation Stochastic Approximation

    Publication Year: 2008 , Page(s): 780 - 783
    Cited by:  Papers (22)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (135 KB) |  | HTML iconHTML  

    We examine the theoretical and numerical global convergence properties of a certain ldquogradient freerdquo stochastic approximation algorithm called the ldquosimultaneous perturbation stochastic approximation (SPSA)rdquo that has performed well in complex optimization problems. We establish two theorems on the global convergence of SPSA, the first involving the well-known method of injected noise... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Markov Chains, Entropy, and Fundamental Limitations in Nonlinear Stabilization

    Publication Year: 2008 , Page(s): 784 - 791
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (199 KB) |  | HTML iconHTML  

    In this paper, we propose a novel methodology for establishing fundamental limitations in nonlinear stabilization. To aid the analysis, we express the stabilization problem as control of Markov chains. Using Markov chains, we derive the limitations as certain maximum probability bounds or as positive conditional entropy of the certain signals in the feedback loop. The former is related to the infe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Necessary and Sufficient Condition for Consensus Over Random Networks

    Publication Year: 2008 , Page(s): 791 - 795
    Cited by:  Papers (153)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (148 KB) |  | HTML iconHTML  

    We consider the consensus problem for stochastic discrete-time linear dynamical systems. The underlying graph of such systems at a given time instance is derived from a random graph process, independent of other time instances. For such a framework, we present a necessary and sufficient condition for almost sure asymptotic consensus using simple ergodicity and probabilistic arguments. This easily ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On Controllability of Switched Linear Systems

    Publication Year: 2008 , Page(s): 796 - 801
    Cited by:  Papers (14)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (166 KB) |  | HTML iconHTML  

    This paper investigates the number of switchings and design of switching sequences for controllability of switched linear systems. Two related results are established. One is a new constructive approach to designing switching sequences. The controllable state set of each switching sequence designed via the approach coincides with the controllable subspace of switched linear systems. The other is a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Memoryless State Feedback Controller Design for Time Delay Systems With Matched Uncertain Nonlinearities

    Publication Year: 2008 , Page(s): 801 - 807
    Cited by:  Papers (9)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (271 KB) |  | HTML iconHTML  

    The robust control problem for a class of uncertain time-delay systems is investigated. The systems include multiple time delays and uncertain nonlinear functions. To our best knowledge, no controller design method for the systems is reported in the literature except for sliding mode control (SMC). However, the sliding mode controller must use the delayed state of the system, so that the precise t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Finite-Time Parameter Estimation in Adaptive Control of Nonlinear Systems

    Publication Year: 2008 , Page(s): 807 - 811
    Cited by:  Papers (21)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (160 KB) |  | HTML iconHTML  

    This note presents a parameter estimation routine that allows exact reconstruction of the unknown parameters in finite time provided a given excitation condition is satisfied. The robustness of the routine to an unknown bounded disturbance or modeling error is also shown. The result is independent of the control and identifier structures employed. The true parameter value is obtained without requi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Solution to Generalized Sylvester Matrix Equations

    Publication Year: 2008 , Page(s): 811 - 815
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (157 KB) |  | HTML iconHTML  

    An explicit solution to the generalized Sylvester matrix equation AX+BY= EXF is established. This solution is expressed in terms of the R-controllability matrix of (E, A, B), a generalized symmetric operator matrix and an observability matrix. Moreover, based on this solution, solutions to some other matrix equations are also derived. The results may provide great convenience for the analysis and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • {cal L}_1 Adaptive Output Feedback Controller for Systems of Unknown Dimension

    Publication Year: 2008 , Page(s): 815 - 821
    Cited by:  Papers (21)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (438 KB) |  | HTML iconHTML  

    This note presents novel adaptive output feedback control methodology for systems of unknown dimension in the presence of unmodeled dynamics and time-varying uncertainties. The adaptive output feedback controller ensures uniformly bounded transient and asymptotic tracking for the system's both signals, input and output, simultaneously. The performance bounds can be systematically improved by incre... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Dissipation Inequality for the Minimum Phase Property

    Publication Year: 2008 , Page(s): 821 - 826
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (160 KB) |  | HTML iconHTML  

    The minimum phase property is an important notion in systems and control theory. In this paper, a characterization of the minimum phase property of nonlinear control systems in terms of a dissipation inequality is derived. It is shown that this dissipation inequality is equivalent to the classical definition of the minimum phase property in the sense of Byrnes and Isidori, if the control system is... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Note on the Properties of the Supremal Controllable Sublanguage in Pushdown Systems

    Publication Year: 2008 , Page(s): 826 - 829
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (136 KB) |  | HTML iconHTML  

    Consider an event alphabet Sigma. The supervisory control theory of Ramadge and Wonham asks the question: given a plant model G with language LM (G) sube Sigma* and another language K sube LM (G), is there a supervisor phi such that LM (phi/G) = K? Ramadge and Wonham showed that a necessary condition for this to be true is the so-called controllability of K with re... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • State Feedback Control of Uncertain Networked Control Systems With Random Time Delays

    Publication Year: 2008 , Page(s): 829 - 834
    Cited by:  Papers (66)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (406 KB) |  | HTML iconHTML  

    This note investigates the stabilization problem for a class of linear uncertain networked control systems with random communication time delays. Both sensor-to-controller and controller-to-actuator random-network-induced delays are considered. Markov processes are used to model these random-network-induced delays. Based on the Lyapunov-Razumikhin method a mode-dependent state feedback controller ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame